Synthetic highs lead to surge in 999 calls

ambulance
ambulance

Ambulance workers are dealing with a surge in the number of calls relating to synthetic highs, which often reduce users to a zombie-like state.

Following a busy weekend in which East Midlands Ambulance Service was called to 31 incidents in Derby alone - some with multiple patients - the service has now started to monitor the situation, with two further call-outs relating to synthetic highs taking place in three days across Derbyshire.

In many cases the patients declined assistance, refused to give their details and didn’t want to be treated or go to hospital.

Furthermore, while attempting to care for these patients some crews were assaulted both physically and verbally.

In Derby three staff members reported physical assaults from patients who were suspected of being under the influence of a synthetic substance

Wendy Hazard, EMAS ambulance operations manager, said: “We’ve had previous cases reported of patients using synthetic drugs, however, this weekend crews were reporting case after case.

“These drugs are dangerous and often contain harmful chemicals which can put lives at risk.

“When high on synthetics, symptoms can include unconsciousness and slurred speech, all of which mimic someone who is in a life-threatening condition.

“Users are risking their own lives due to the harmful chemicals but are also at risk of endangering the lives of others by taking a crew away from someone who really needs them.”